‘I’m weak, and I’m blue’: US woman’s blood turns navy

Pain-relief medicine taken for a toothache is to blame, says doctor

A woman turned up at a US hospital with blood that had turned navy. Photograph: New England Journal of Medicine/Twitter

A woman turned up at a US hospital with blood that had turned navy. Photograph: New England Journal of Medicine/Twitter

 

A woman (25) has given new meaning to the expression “feeling blue” after she turned up at a US hospital with blood that had turned navy.

According to a paper in the New England Journal of Medicine, the woman told doctors at a Rhode Island hospital that she had used a topical pain reliever for a toothache. She woke the next morning and took herself to hospital, telling doctors: “I’m weak, and I’m blue.”

The woman was what doctors call cyanotic – the medical term for seeming to have blueish skin or nails.

Dr Otis Warren, the emergency room doctor on duty at Miriam hospital in Providence, the state capital, diagnosed the problem as “acquired methemoglobinemia” – a rare blood disorder that causes people to produce an unusual amount of methemoglobin (a type of hemoglobin). With methemoglobinemia, the hemoglobin can carry oxygen, but cannot release it effectively to tissues, according to the National Library of Medicine.

Dr Warren had seen one case previously in a person who was being treated with an antibiotic. “The skin color looked exactly the same,” he told NBC News. “You see it once, and it stays in your mind.”

Dr Warren said the condition had been triggered by a numbing agent containing benzocaine.

The woman told Dr Warren she hadn’t used the entire bottle, although it was apparent, the doctor said, she had “used a whole lot of it”.

The woman was treated with an antidote methylene blue and within minutes reported feeling better. She was given a second dose and spent the night in the hospital for observation before being sent home the next morning – with a note to go to the dentist.

Dr Warren said the case spurred him to advise people to take care when using benzocaine. He said: “People have no idea that something very specific and very dangerous can happen. It is not a mild side effect.” – Guardian